Clostridium Difficile Colitis (Antibiotic-Associated Colitis, C. difficile Colitis, C. diff, C diff,)
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
- Clostridium difficile (C. difficile) facts
- What is Clostridium difficile (C. difficile?)
- What Causes Clostridium difficile colitis?
- How does Clostridium difficile cause colitis?
- What are the symptoms of Clostridium difficile colitis?
- Which antibiotics cause Clostridium difficile colitis?
- How is Clostridium difficile colitis diagnosed?
- How is Clostridium difficile colitis treated?
- Why are there relapses of Clostridium difficile colitis?
- How are relapses of Clostridium difficile colitis treated?
- What is new in Clostridium difficile?
- Find a local Gastroenterologist in your town
Clostridium difficile (C. difficile) facts
- Clostridium difficile colitis is an infection of the colon by the bacterium, Clostridium difficile ( C. difficile ).
- C. difficile causes colitis by producing toxins that damage the lining of the colon.
- The symptoms of C. difficile colitis are fever, diarrhea, and abdominal pain.
- Serious complications of C. difficile colitis include dehydration, rupture of the colon, and spread of infection to the abdominal cavity or body. Severe infection is life-threatening.
- The most common cause of C. difficle colitis is treatment with antibiotics. The antibiotics are believed to suppress normal colonic bacteria that usually keep C. difficile from multiplying and causing colitis.
- Most cases of C. difficile colitis occur in patients in the hospital, but the number of cases that occur among individuals not having been in or recently discharged from the hospital has increased greatly.
- The primary means of diagnosing C.difficile colitis is by testing for the bacterial toxins in samples of stool.
- The treatment of C. difficile colitis is with antibiotics, primarily vancomycin and metronidazole. Up to 10% of patients do not respond to a course of one of the antibiotics and require retreatment, more prolonged treatment or treatment with a different antibiotic. Ten to 20 percent of patients who are successfully treated by their first course of antibiotics have a relapse of the colitis after the antibiotics are stopped.
- Among patients who relapse, additional treatment with antibiotics is less successful than the initial treatment in permanently curing the colitis, and multiple relapses in these patients are common.
- Among the treatments for multiple relapses of C. difficile colitis, a widely studied and effective treatment is transplantation of fecal bacteria from relatives or stool banks.
What is Clostridium difficile (C. difficile?)
Clostridium difficile (C. difficile) is a bacterium that is related to the bacteria that cause tetanus and botulism. The C. difficile bacterium has two forms, an active, infectious form that cannot survive in the environment for prolonged periods, and an inactive, "noninfectious" form, called a spore, that can survive in the environment for prolonged periods. Although spores cannot cause infection directly, when they are ingested they transform into the active, infectious form.
C. difficile spores are found frequently in:
They can be found on:
- toilet seats,
- rings (jewelry),
- infants' rooms, and
- diaper pails.
They even can be carried by pets. Thus, these environments are a ready source for infection with C. difficile.
What Causes Clostridium difficile colitis?
Antibiotic-associated (C. difficile) colitis is an infection of the colon caused by C. difficile that occurs primarily among individuals who have been using antibiotics. C. difficile infections are commonly acquired during hospital stays, infecting approximately 1% of patients admitted to hospitals in the United States. C. difficile may also be acquired in the community, however.
It is the most common infection acquired by patients while they are in the hospital. More than half a million C. difficile infections occur in hospitals in the US each year, with about 300,000 occurring while in the hospital or shortly after hospitalization. After a stay of only two days in a hospital, 10% of patients will develop infection with C. difficile. C. difficile also may be acquired outside of hospitals in the community. It is estimated that about 200,000 infections with C. difficile occur in the community unrelated to hospitalization each year in the U.S.
Get the latest treatment options.